What Is Tardive Dyskinesia?

  • Medical Author:
    Melissa Conrad Stöppler, MD

    Melissa Conrad Stöppler, MD, is a U.S. board-certified Anatomic Pathologist with subspecialty training in the fields of Experimental and Molecular Pathology. Dr. Stöppler's educational background includes a BA with Highest Distinction from the University of Virginia and an MD from the University of North Carolina. She completed residency training in Anatomic Pathology at Georgetown University followed by subspecialty fellowship training in molecular diagnostics and experimental pathology.

View the Phobias Slideshow Pictures

Ask the experts

What is tardive dyskinesia?

Doctor's response

Tardive dyskinesia is a neurological syndrome characterized by repetitive, involuntary, purposeless movements caused by the long-term use of certain drugs called neuroleptics used for psychiatric, gastrointestinal, and neurological disorders. Features may include grimacing; tongue protrusion; lip smacking, puckering, and pursing; and rapid eye blinking. Rapid movements of the arms, legs, and trunk may also occur. The incidence of the syndrome rises with the dose and duration of drug treatment. The treatment of tardive dyskinesis is usually to stop or minimize the use of the offending drug if possible. Replacing the offending drug with substitute drugs may help.

REFERENCE:

"Tardive dyskinesia: Clinical features and diagnosis"
UpToDate.com


Quick GuideWhat's Your Biggest Fear? Phobias

What's Your Biggest Fear? Phobias

Subscribe to MedicineNet's Depression Newsletter

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.

Reviewed on 10/11/2017

Health Solutions From Our Sponsors